Alert archive / New York / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 31, NWS New York, NY

May 31, 2002Suffolk County, New York

NWS New York, NY issued this severe thunderstorm warning at May 31, 2002, 8:57 PM EDT for Suffolk County, New York. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 31, 2002, 8:57 PM EDT (00:57 UTC)
Expired
May 31, 2002, 9:45 PM EDT
In force
48 min
Issued by
NWS New York, NY
Area
Whole counties

County Suffolk County, NY

The radar

The Brookhaven radar (KOKX), 17 km from the middle of the area, began a volume at 00:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 1.0 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2002-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 817 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2002-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 208 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
817 J/kg
Mixed-layer CIN
-116 J/kg
Mixed-layer LCL
962 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
208 m²/s²
0-3 km storm-relative helicity
282 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

464 
WUUS51 KOKX 010057
SVROKX
NYC103-010145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW YORK NY
857 PM EDT FRI MAY 31 2002

THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SUFFOLK COUNTY IN SOUTHEAST NEW YORK

* UNTIL 945 PM EDT.

* AT 855 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 14 MILES NORTH OF MATTITUCK TO
  LINDENHURST...MOVING SOUTHEAST AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE IN THE VICINITY OF...
  RONKONKOMA AND ROCKY POINT AROUND 905 PM.
  WADING RIVER AND MIDDLE ISLAND AROUND 910 PM.
  SAYVILLE AND SUNRISE HIGHWAY AROUND 915 PM.
  YAPHANK AND PATCHOGUE AROUND 920 PM.
  SOUTHOLD AND MATTITUCK AROUND 930 PM.
  PECONIC AND PECONIC RIVER AROUND 935 PM.

SOME OTHER LOCATIONS IN THE WARNING INCLUDE BAY SHORE...BROOKHAVEN
NATIONAL LABORATORY...CALVERTON...CAPTREE STATE PARK...CENTERPORT...
CORAM...DIX HILLS...FARMINGVILLE...FIRE ISLAND INLET AND HOLBROOK.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE DAMAGING WINDS IN EXCESS
OF 55 MPH...LARGE DAMAGING HAIL...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

$$

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN UPTON NY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM FRIDAY
EVENING FOR NORTHEAST NEW JERSEY.

LAT...LON 4120 7263 4091 7343 4077 7346 4060 7332
          4091 7222

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:05 PM EDT, 5 hours 52 minutes earlier.

Area forecast discussion, May 31, 3:05 PM EDT, 5 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
305 PM EDT FRI MAY 31 2002

SCTRD TRW...GUSTY WINDS AND HAIL PSBL THROUGH THIS EVE. COLD FRONT
PASSES TO THE E AFTER MIDNIGHT. HI PRES THEN BUILDS IN RESULTING IN
FAIR WX OVER THE WEEKEND.

MARINE...SCA UP FOR ROUGH SEAS S OF LONG ISL. SEAS EXPECTED TO
BUILD TO AROUND 5 FT THIS EVE.

.OKX...
CT...NONE.
NJ...NONE.
NY...NONE.
MARINE...SMALL CRAFT ADVIS FOR ROUGH SEAS...ANZ350-353-355.
NONE.

EKH

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 8:08 PM EDTSevere Thunderstorm WarningOKXBronx, Westchester37 min
May 31, 8:11 PM EDTSpecial Marine WarningOKX64 min
May 31, 8:12 PM EDTSevere Thunderstorm WarningOKXSuffolk48 min
May 31, 8:26 PM EDTSevere Thunderstorm WarningOKXNew York34 min
May 31, 8:30 PM EDTSevere Thunderstorm WarningOKXNassau, Queens45 min
May 31, 8:47 PM EDTSevere Thunderstorm WarningOKXKings43 min
May 31, 8:48 PM EDTSpecial Marine WarningOKX57 min
May 31, 8:48 PM EDTSpecial Marine WarningOKX57 min
May 31, 9:18 PM EDTFlash Flood WarningOKXNassau57 min

Nearby

Severe Thunderstorm Warnings in New York, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.